Study: Suicide Risk Rises in Patients with Severe Acne

  • Share
  • Read Later
Michael Bradley/Getty Images

A large new observational study of more than 5,700 Swedish patients being treated for severe acne sought to untangle the links between the popular acne drug Accutane, suicide and acne itself. The researchers found that having severe acne was associated with a higher risk of suicide, but that taking Accutane (isotretinoin) did not independently increase that risk.

For the study, researchers at Sweden’s Karolinska Institute followed acne patients, aged 15 to 49, between 1980 and 2001. The patients were tracked before, during and after being treated with Accutane. Overall, 128 of the 5,756 patients were admitted to the hospital for a suicide attempt. Suicide attempts increased in the year before treatment, but the highest rates were seen in patients within the six months after treatment ended. (More on Time.com: Do We Need Vitamin-Supplemented Birth Control Pills?)

HealthDay reports:

It’s possible that patients whose skin improved became distraught if their social life didn’t benefit, the researchers speculated.

Also, Accutane takes time to work and acne can worsen before it gets better, [lead author Dr. Anders] Sundstrom said. “It takes a long time to get rid of the acne, and for the self-image to get better might take even a longer time,” he said.

“An increased risk of attempted suicide was apparent up to six months after the end of treatment with isotretinoin, which motivates a close monitoring of patients for suicidal behaviour for up to a year after treatment has ended,” wrote the authors. “However, the risk of attempted suicide was already rising before treatment, so an additional risk due to the isotretinoin treatment cannot be established.” (More on Time.com: Parsing the Link Between Acne and Depression)

In an editorial accompanying the article, dermatologists John Sullivan and Parker Magin agreed: “It is difficult to tease out the relation between mental health and isotretinoin because acne itself is associated with psychiatric morbidity, including depression.”

The absolute risk of suicide was very small, however. The researchers calculated that there would be one new suicide attempt for every 2,300 acne patients put on Accutane. But whether it is acne or isotretinoin — the disease or the drug — that may be causing the slight bump in suicide attempts, the researchers say the message is clear: monitor patients with severe acne for signs of depression during the course of their treatment and particularly during the six months after.

More on Time.com:

Why Are Anorexics More Likely to Have Unplanned Pregnancies and Abortions?

Depression Returns in Half of Treated Teens

0 comments
Sort: Newest | Oldest